Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 14, 2005, 4:28 PM CDT for Reeves County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 14, 2005, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:53 PM CDT | FLASH FLOOD | 12 W Pecos, TX | FLOODING ON ROADS NORTH OF I-10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 142131
FFWMAF
TXC389-150030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT TUE JUN 14 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 730 PM CDT
* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL ALONG I-10 THAT
ARE CAPABLE OF PRODUCING FLASH FLOODING. THESE STORMS WERE
MOVING WEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
PECOS...
TOYAH...
BALMORHEA...
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE SUDDEN
FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO ESCAPE
RISING WATER
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3121 10318 3150 10370 3148 10405 3118 10407
3081 10358
$$1 follow-up statement
000
WGUS74 KMAF 142210
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT TUE JUN 14 2005
TXC389-150030-
REEVES-
509 PM CDT TUE JUN 14 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CDT FOR SOUTHERN
REEVES COUNTY...
AT 453 PM CDT...THE DEPARTMENT OF PUBLIC SAFETY IN PECOS REPORTED
FLOODING NORTH OF INTERSTATE 20...ABOUT 12 MILES WEST OF PECOS.
AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF THUNDERSTORMS AFFECTING SOUTHERN AND CENTRAL REEVES
COUNTY. THESE THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL OVER ONE
INCH PER HOUR AS THEY MOVE NORTHWEST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING
INCLUDE...PECOS...TOYAH....VERHALEN...AND RURAL PORTIONS OF SOUTHERN
AND CENTRAL REEVES COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND...DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3121 10318 3150 10370 3148 10405 3118 10407
3081 10358
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:00 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 14, 2:00 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE JUN 14 2005 .SHORT TERM... ATMOSPHERE ACRS CWFA SWD FROM KMAF CONTINUES TO DESTABILIZE IN ADVANCE OF COLD FRONT INVOF KMAF. LOW LEVEL MSTR REMAINS IMPRESSIVE S OF BOUNDARY WITH PECOS 95/61 AND FST 89/66. AS SUCH SB INSTABILITY MOST IMPRESSIVE WITH 17Z MSAS LI/S TO MINUS 10 ACRS CENTRAL PB. HOWEVER MODIFIED 12Z KMAF SOUNDING FOR CURRENT KMAF CONDITIONS REFLECTS LARGE NEGATIVE AREA WITH ABOUT A 2C CAP. JUST A LITTLE FARTHER SW CAP IS MUCH WEAKER AND FAVOR THE AREA INVOF THE PECOS RIVER BETWEEN ORLA AND SHEFFIELD FOR CONVECTION TO DEVELOP NEXT FEW HOURS. FRONT WILL MOVE NEAR THIS AREA BUT WILL PROBABLY STALL JUST N OF PECOS RIVER AS CENTER OF ISALLOBARIC HIGH DROPS S INTO THE CONCHO VALLEY. STORMS HAVE ALREADY DEVELOP IN THE DAVIS MOUNTAINS AN EXPECT THEY WILL CONTINUE TO PROSPER COURTESY MST UPSLOPE FLOW AND NEAR 8 C/KM 7H-5H LR/S. DOWNBURST AND HEAVY RAIN FAVORED IN WHAT LOOKS TO BE WEAKLY SHEARED ENVIRONMENT. NAM40 SOUNDING ACRS DAVIS MTNS REFLECT POTENTIAL FOR DOWNBURST WINDS WITH SOUNDING INDICATIVE OF HYBRID DOWNBURST PROFILE. NONETHELESS WITH BOUNDARY INFLUENCES AND CAPES OVER 3000 J/KG CAN/T RULE OUT ISOLD ORGANIZED UPDRAFTS. STEERING FLOW ACRS THE TRANS PECOS IS ANEMIC INCREASING HEAVY RAIN CONCERNS. LOW TEMPS IN GENERAL WILL CONTINUE TO BE ON THE WARM SIDE...HOWEVER RAIN COOLED AIR WILL MAKE FOR DIFFICULT TEMP FCST. .LONG TERM... UPPER RIDGE BEGINNING TO BUILD OVER THE AREA...HOWEVER IT IS NOT QUITE STRONG ENOUGH TO SQUELCH CONVECTION AS EVIDENCED IN THE DAVIS MOUNTAINS THIS AFTERNOON. LOOKING FOR AN EXTENDED PERIOD OF EAST/ SOUTHEAST UPSLOPE FLOW AS UPPER RIDGE BECOMES MORE ESTABLISHED OVER THE AREA. CURRENT CROP OF MODEL DATA INDICATES THE UPPER RIDGE STRENGTHENING IN EARNEST FROM FRIDAY THROUGH THE WEEKEND. SINCE WE/LL HAVE THE AFOREMENTIONED UPSLOPE FLOW ON WEDNESDAY THROUGH THURSDAY... AFTERNOON AND EVENING CONVECTION WILL BE POSSIBLE ALONG THE HIGHER TERRAIN AS ABUNDANT MOISTURE...HEATING...AND PERIODIC WEAK SHORTWAVES MILLING ABOUT UNDER EXPANDING RIDGE WILL ALLOW THIS. SHEAR WILL BE PALTRY DUE TO PRESENCE OF RIDGE...SO ONLY ISOLATED SEVERE STORMS WILL BE POSSIBLE. ON FRIDAY AND THROUGH THE WEEKEND...MID LEVEL TEMPS WARM MARKEDLY AS RIDGE CONTINUES TO EXPAND/STRENGTHEN. THIS SHOULD EFFECTIVELY SHUT DOWN AFTERNOON/ EVENING TSRA IN THE MOUNTAINS THROUGH THE WEEKEND. THERE IS SOME INDICATION THAT ANOTHER CONVECTIVELY DRIVEN BOUNDARY WILL GRAZE THE NORTHEASTERN ZONES...AND POSSIBLY SKIRT THE EXTREME EASTERN CWA DOWN TO THE LOWER TRANS PECOS. BUT SINCE THIS IS HIGHLY SPECULATIVE... WILL GO WITH THE UPPER RIDGE DOMINATING AND LEAVE POPS OUT AFTER THURSDAY. TEMPERATURES WILL BE ON THE RISE...ESPECIALLY THURSDAY AND ONWARD AS SOME DRIER AIR OVER THE WESTERN CWA AND POINTS FURTHER WEST MIXES DOWN EACH AFTERNOON. DO NOT EXPECT TO SEE A VERY SHARP DRYLINE THROUGH THIS PERIOD...BUT THE DRIER AIR WILL PROBABLY ALLOW FOR MAX TEMPS CLOSER TO THE GFS OUTPUT...WHICH HAVE BEEN TOO HOT OF LATE. THEREFORE...HAVE TRENDED MAXES TOWARD THE HIGH SIDE...ESPECIALLY THURSDAY THROUGH SUNDAY. LATE IN THE WEEKEND...IF NOT EARLY NEXT WEEK MODELS INDICATING EAST COAST UPPER TROUGH DIGGING SOUTHWESTWARD BEFORE CUTTING OFF AN UPPER LOW OVER THE GULF COAST STATES. MEDIUM RANGE MODELS HAVE BEEN TAKING TURNS DEPICTING THIS...BUT ARE FAR TOO INCONSISTENT TO REALLY PUT MUCH STOCK INTO THEM. SINCE PREVIOUS SHIFT HAD THIS COVERED... WILL LEAVE THE GRIDS PRETTY MUCH AS THEY ARE. SOME LOCATIONS ALONG THE RIO GRANDE HAVE BEEN FLIRTING WITH HEAT ADVISORY CRITERIA/MINS OF 75 OR GREATER...AND AFTERNOON HEAT INDICES OF 105 OR GREATER/OVER THE LAST DAY OR SO. WILL HOLD OFF ON ISSUING ANYTHING AT THIS TIME...AS CONVECTION THIS AFTERNOON/TONIGHT COULD COOL SOME OF THESE LOCALES DOWN ENOUGH TO PREVENT REACHING CRITERIA. HOWEVER...COME THURSDAY AND THROUGH THE WEEKEND...SOME LOCATIONS ALONG THE RIO GRANDE...IF NOT OVER THE UPPER TRANS PECOS...MAY NEED SUCH AN ADVISORY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 96 72 99 / 30 0 0 0 CARLSBAD NM 67 99 69 104 / 40 10 20 10 DRYDEN TX 73 94 73 99 / 40 0 0 0 FORT STOCKTON TX 70 95 71 102 / 40 10 0 0 GUADALUPE PASS TX 65 91 67 100 / 40 10 20 10 HOBBS NM 68 98 70 103 / 30 10 30 10 MARFA TX 60 91 59 92 / 50 10 0 20 MIDLAND INTL AIRPORT TX 70 94 72 99 / 30 0 0 0 ODESSA TX 71 96 72 100 / 30 0 0 0 WINK TX 74 101 75 106 / 30 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/67
Hazardous weather outlook, Jun 14, 3:15 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT TUE JUN 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-150000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 315 PM CDT TUE JUN 14 2005 (215 PM MDT TUE JUN 14 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF THE AREA THIS EVENING. THUNDERSTORMS ARE ESPECIALLY FAVORED WEST OF A LINE FROM HOBBS...TO MIDLAND...TO SHEFFIELD WITH THE DAVIS MOUNTAINS AND THE UPPER TRANS PECOS MOST LIKELY TO EXPERIENCE THUNDERSTORMS. A FEW STORMS MAY BE SEVERE WITH HAIL TO NEAR THE SIZE OF GOLFBALLS...HOWEVER DOWNBURST WINDS WITH GUSTS AROUND 70 MPH AND HEAVY RAIN ARE THE PRIMARY CONCERNS. LOCALIZED FLASH FLOODING OF CREEKS AND LOW WATER CROSSING IS POSSIBLE ACROSS THE TRANS PECOS INCLUDING THE DAVIS MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS WEDNESDAY AND THURSDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY CONCERN. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT...HOWEVER LOCALIZED FLOODING RAINS AND STRONG DOWNBURST WINDS MAY WARRANT LOCAL SPOTTER ACTIVATION ACROSS THE TRANS PECOS INTO THE EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 14, 2:24 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT TUE JUN 14 2005 TXZ074-080-142030- DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX- 224 PM CDT TUE JUN 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS...NORTHERN PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF FORT DAVIS AT 224 PM CDT. THE STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS ARE LOCATED NEAR MARFA AND NORTHEAST OF FORT DAVIS. HAIL...WIND GUSTS TO AROUND 55 MPH...HEAVY DOWNSPOURS RESULTING IN FLOODING...AND FREQUENT DANGEROUS LIGHTNING ARE ALL POSSIBLE ACROSS THESE AREAS THROUGH 330 PM.
Special weather statement, Jun 14, 3:30 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT TUE JUN 14 2005 TXZ068-142100- CRANE TX- 330 PM CDT TUE JUN 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN CRANE COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 8 MILES EAST OF CRANE OVER WESTERN UPTON COUNTY AT 330 PM CDT...MOVING SOUTHWEST AT 5 MPH. STRONG WINDS UP TO 50 MPH MAY AFFECT AREAS NEAR AND SOUTH OF CRANE...BUT THE TORNADIC PORTION OF THE STORM IS NOT EXPECTED AFFECT THE CITY OF CRANE. PEOPLE IN EASTERN CRANE COUNTY...INCLUDING THE CITY OF CRANE AND POINTS SOUTH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 14, 4:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 PM CDT TUE JUN 14 2005 TXZ068-142145- CRANE TX- 408 PM CDT TUE JUN 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN CRANE COUNTY AT 408 PM CDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL AFFECT U.S. HIGHWAY 385 IN FAR SOUTHEASTERN CRANE COUNTY GUSTY WINDS... SMALL HAIL TO THE SIZE OF DIMES... HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:26 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jun 14, 2:42 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 63 min |
| Jun 14, 3:14 PM CDT | Tornado Warning | MAF | Upton | 57 min |
| Jun 14, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 54 min |
| Jun 14, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 58 min |
| Jun 14, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
| Jun 14, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 35 min |
| Jun 14, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 60 min |
| Jun 14, 5:08 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 67 min |
| Jun 14, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Jun 14, 5:26 PM CDT | Flash Flood Warning | MAF | Brewster | 4 hr |
| Jun 14, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 62 min |
| Jun 14, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.